Treatment News : More Rash With Once-Daily Viramune - by David Evans

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Treatment News » October 2007

Most Popular Links
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

15 Years Ago In POZ


More Treatment News

Click here for more news

Have news about HIV? Send press releases, news tips and other announcements to news@poz.com.


emailprint

October 26, 2007

More Rash With Once-Daily Viramune

by David Evans

People who used Viramune (nevirapine) once daily are more likely to stop treatment due to skin rashes than people who used it twice-a-day, according to data presented at the 11th European AIDS Conference in Madrid.

The study, conducted by Alexandra Calmy, MD, of the infectious disease unit at the Geneva University Hospital in Switzerland and his colleagues, examined the records of 5,244 patients who started treatment with Viramune in two large HIV cohort studies, the Dutch ATHENA cohort and the Swiss SHCS cohort. They identified 301 people who discontinued treatment due to a Viramune hypersensitivity reaction (HSR), which can include both skin rashes and liver toxicity.

Among the 4,471 patients who used 200 mg Viramune twice daily, 201 (4.5%) discontinued therapy due to an HSR. Of the 144 who used 400 mg Viramune once daily, 6.5 percent discontinued due to an HSR.

Though the number of people who had liver toxicity was equal between the once daily and twice daily groups, 5.4 percent of people taking once-daily Viramune discontinued treatment due to a skin rash, compared with 3.5 percent of those taking it twice daily. This difference was statistically significant, meaning that it was too large to have occurred by chance.

Dr. Calmy’s group noted that 641 patients switched from twice-daily to once-daily Viramune in the cohorts. Only three (0.5%) discontinued Viramune because of HSR—two due to rashes and one due to liver toxicity.

The authors conclude that patients starting once-daily Viramune “are at an increased risk for discontinuation of [Viramune] because of skin rash.” However, they also suggest that it was safe to switch from twice-daily to once-daily Viramune.

Source:

Calmy A, Nguyen A, Lange J, et al. Incidence of nevirapine-associated hypersensitivity reactions in once daily versus twice daily regimen. A collaborative cohort study [Abstract PS5/3]. 11th European AIDS Conference, Madrid, 2007.


[Go to top]


Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    Hillcrester
    Ramona
    California


    Sloan1
    Dallas
    Texas


    usuallyhappy
    Palm Springs
    California

This could be you!
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Will decriminalizing injection drug use help end the global HIV epidemic?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.